Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 93, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 17, 2017, 2:28 PM CDT for Dodge County, Douglas County, Saunders County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2017, 2:28 PM CDT (19:28 UTC)
- Expired
- May 17, 2017, 3:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dodge County, NE, Douglas County, NE, Saunders County, NE
The radar
The Omaha radar (KOAX), 11 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 12:08 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.5 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
896
WUUS53 KOAX 171928
SVROAX
NEC053-055-155-172000-
/O.NEW.KOAX.SV.W.0093.170517T1928Z-170517T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
228 PM CDT WED MAY 17 2017
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Southeastern Dodge County in east central Nebraska...
Northwestern Douglas County in east central Nebraska...
Northeastern Saunders County in east central Nebraska...
* Until 300 PM CDT
* At 228 PM CDT, a severe thunderstorm was located 5 miles northeast
of Wahoo, or 29 miles west of Omaha, moving north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fremont, Valley, Yutan, Cedar Bluffs, Mead, Inglewood, Leshara,
Colon, Camp Eagle, Camp Cedars and Fremont Lakes State Recreation
Area.
This includes the following highways...
Highway 275 IN Nebraska between mile markers 153 and 157.
Highway 30 IN Nebraska between mile markers 420 and 423.
Highway 77 IN Nebraska between mile markers 97 and 113.
Highway 92 IN Nebraska between mile markers 456 and 459.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CDT for east central
Nebraska.
LAT...LON 4117 9640 4130 9674 4151 9664 4140 9633
TIME...MOT...LOC 1928Z 190DEG 44KT 4128 9657
HAIL...1.00IN
WIND...60MPH
$$
MEAD1 follow-up statement
330
WWUS53 KOAX 171937
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
237 PM CDT WED MAY 17 2017
NEC053-055-155-172000-
/O.CON.KOAX.SV.W.0093.000000T0000Z-170517T2000Z/
Dodge NE-Douglas NE-Saunders NE-
237 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHEASTERN DODGE...NORTHWESTERN DOUGLAS AND NORTHEASTERN
SAUNDERS COUNTIES...
At 237 PM CDT, a severe thunderstorm was located near Cedar Bluffs,
or 30 miles west of Omaha, moving north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fremont, Valley, Yutan, Cedar Bluffs, Mead, Inglewood, Leshara,
Colon, Camp Eagle, Camp Cedars and Fremont Lakes State Recreation
Area.
This includes the following highways...
Highway 275 IN Nebraska between mile markers 153 and 157.
Highway 30 IN Nebraska between mile markers 420 and 423.
Highway 77 IN Nebraska between mile markers 97 and 113.
Highway 92 IN Nebraska between mile markers 456 and 459.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CDT for east central
Nebraska.
LAT...LON 4117 9640 4130 9674 4151 9664 4140 9633
TIME...MOT...LOC 1937Z 187DEG 41KT 4137 9657
HAIL...1.00IN
WIND...60MPH
$$
MEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:35 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 17, 12:35 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 1235 PM CDT Wed May 17 2017 .SHORT TERM...(Today through Saturday) Issued at 324 AM CDT Wed May 17 2017 Forecast concerns during the short term will be timing and location of showers and thunderstorms today and potential for severe storms/additional rain amounts and more showers and thunderstorms Thursday night into Friday. Ongoing showers and thunderstorms early this morning should lift north toward the SD border with a break as The closed low pressure system over southeast CO/northeast NM/OK Panhandle tracks into the region. Additional showers and thunderstorms are expected to develop along with a chance for severe storms and additional locally heavy rains. The latest surface map has a front in eastern Nebraska to western Kansas and surface low pressure moves northeast along the front into eastern Nebraska this afternoon. The belt of stronger winds aloft extends from OK northward into eastern Neb. 50-70m ht falls were noted ahead of the h5 trough over CO. The shortrange models all deepen this compact h5 low over southeast Neb/northern KS at 18Z...lifting it northward toward SUX by 00Z. The ribbon of 1 to 1.5 inches pwat is in place this morning remains high around 1 to 1.25 inches through 00Z then begins decreasing. Forecast sounding show modest instability of 1000-2000j/kg mainly through 21Z and bulk shear of 20 to 45kts. The pattern for low topped supercells is more favorable to the east of our forecast area...however our wind pattern and modest instability do point toward at least a marginal to slight risk of strong to severe storms later this morning through mid afternoon...with an enhanced risk over Iowa. Due to the track of the closed low...all modes of severe weather will be possible...although it should be more isolated than Tuesday. Northeast Nebraska is in the slight risk for excessive rainfall...where some 1 to 1.5 inch rains may fall especially through 21Z. Tonight the h5 low will be exiting the area. Later tonight and most of Thursday should be dry. The next storm system is already moving in for Thursday and and lasts into the weekend. Instability is more limited...however there is strong upper level jet support, mid-level frontogenesis and mid level omega to support widespread/locally heavy rains into Saturday. .LONG TERM...(Saturday night through Tuesday) Issued at 324 AM CDT Wed May 17 2017 Dry weather is forecast for Sunday however a shortwave in the northwest flow brings wet weather into forecast for the rest of the extended. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1233 PM CDT Wed May 17 2017 A deep-layer cyclone will track across the area this afternoon into evening supporting the development of numerous thunderstorms, some of which will be severe. Ongoing strong storms near KOFK should continue north over the next hour with strong to severe storms affecting KLNK and KOMA in the 18-22z time frame. By this evening, convection should rapidly move to the northeast of the area with winds shifting to the northwest. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Zapotocny LONG TERM...Zapotocny AVIATION...Mead
Hazardous weather outlook, May 17, 11:36 AM CDT, 2 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1136 AM CDT Wed May 17 2017 IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-044-045-051>053- 066>068-078-088>093-180645- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Thurston-Cuming-Burt-Dodge-Washington-Saunders-Douglas-Sarpy- Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee- Richardson- 1136 AM CDT Wed May 17 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms will develop over southeast Nebraska early this afternoon and spread across east-central Nebraska and southwest Iowa through the remainder of the afternoon into early evening. The strongest storms will be capable of large hail, locally damaging winds and a few tornadoes, especially across southwest Iowa where the environment will be most favorable. Locally heavy rain could fall in northeast Nebraska where storms will reside longer. By tonight...the bulk of the precipitation will have shifted out of the area. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The chance of thunderstorms will return Thursday night through Saturday morning. Additional thunderstorms are possible Monday into Tuesday. .SPOTTER INFORMATION STATEMENT... Storm spotters will likely be needed for parts of eastern Nebraska into southwest Iowa today. NEZ011-012-016>018-030>032-042-043-050-065-180645- Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Platte- Colfax-Butler-Seward- 1136 AM CDT Wed May 17 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT Showers and thunderstorms will continue on and off today. Isolated storms could be strong to severe this afternoon with large hail or damaging winds. Locally heavy rain could fall where storms will reside longer. By tonight...the bulk of the precipitation will have shifted out of the area. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The chance of thunderstorms will return Thursday night through Saturday morning. Additional thunderstorms are possible Monday into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters will probably not be needed today or tonight.
In the hours before
Local storm report, May 17, 1:27 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
127 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM HAIL WILBER 40.48N 96.96W
05/17/2017 E0.75 INCH SALINE NE EMERGENCY MNGR
&&
SFORTINSpecial weather statement, May 17, 1:28 PM CDT, 1 hour before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 128 PM CDT WED MAY 17 2017 NEZ065-066-078-089-171900- Seward NE-Gage NE-Lancaster NE-Saline NE- 128 PM CDT WED MAY 17 2017 ...Significant Weather Advisory for SOUTHWESTERN LANCASTER... SOUTHEASTERN SEWARD...NORTHEASTERN SALINE AND NORTHWESTERN GAGE COUNTIES UNTIL 200 PM CDT... At 128 PM CDT, emergency management reported a strong thunderstorm near Wilber, or 21 miles northwest of Beatrice, moving northeast at 35 mph. Dime size hail will be possible with this storm. Locations impacted include... Crete, Wilber, Walnut Creek Recreation Area, Olive Creek State Recreation Area and Bluestem State Recreation Area. A tornado watch remains in effect until 700 PM CDT for southeastern Nebraska. LAT...LON 4045 9689 4052 9707 4070 9694 4067 9673 TIME...MOT...LOC 1828Z 207DEG 29KT 4053 9696 MEAD
Special weather statement, May 17, 1:44 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 144 PM CDT WED MAY 17 2017 NEZ051-066-171915- Saunders NE-Lancaster NE- 144 PM CDT WED MAY 17 2017 ...Significant Weather Advisory for NORTHWESTERN LANCASTER AND SOUTHWESTERN SAUNDERS COUNTIES UNTIL 215 PM CDT... At 144 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles east of Pleasant Dale, or 6 miles west of Lincoln, moving northeast at 30 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Lincoln, Malcolm, Raymond, Davey, Pawnee State Recreation Area and Conestoga State Recreation Area. This includes the following highways... Highway 77 IN Nebraska between mile markers 57 and 77. Interstate 80 IN Nebraska between mile markers 390 and 407. A tornado watch remains in effect until 700 PM CDT for southeastern and east central Nebraska. LAT...LON 4070 9671 4078 9691 4105 9682 4101 9653 TIME...MOT...LOC 1844Z 207DEG 25KT 4079 9681 MEAD
Special weather statement, May 17, 2:08 PM CDT, 20 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 208 PM CDT WED MAY 17 2017 IAZ090-NEZ067-068-171945- Fremont IA-Cass NE-Otoe NE- 208 PM CDT WED MAY 17 2017 ...Significant Weather Advisory for WEST CENTRAL FREMONT... NORTHEASTERN OTOE AND SOUTHEASTERN CASS COUNTIES UNTIL 245 PM CDT... At 207 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles north of Lorton, or 36 miles east of Lincoln, moving north at 40 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Nebraska City, Union, Nehawka, Dunbar and Camp Catron. This includes the following highways... Highway 2 IN Nebraska between mile markers 493 and 504. Highway 75 IN Nebraska between mile markers 48 and 59. Interstate 29 between mile markers 15 and 17. A tornado watch remains in effect until 700 PM CDT for southwestern Iowa...and southeastern Nebraska. LAT...LON 4060 9594 4067 9611 4086 9601 4078 9576 TIME...MOT...LOC 1907Z 192DEG 36KT 4069 9601 MEAD
Special weather statement, May 17, 2:10 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 210 PM CDT WED MAY 17 2017 NEZ044-045-051-052-171945- Saunders NE-Washington NE-Douglas NE-Dodge NE- 210 PM CDT WED MAY 17 2017 ...Significant Weather Advisory for SOUTHWESTERN WASHINGTON... SOUTHEASTERN DODGE...WESTERN DOUGLAS AND EASTERN SAUNDERS COUNTIES UNTIL 245 PM CDT... At 209 PM CDT, Doppler radar was tracking a strong thunderstorm over Waterloo, or 14 miles west of Omaha, moving north at 40 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southwestern Omaha, Valley, Arlington, Yutan, Waterloo, Kennard, Elkhorn, Bennington and Washington. This includes the following highways... Highway 275 IN Nebraska near mile marker 167. Highway 30 IN Nebraska between mile markers 435 and 444. Highway 92 IN Nebraska near mile marker 466. A tornado watch remains in effect until 700 PM CDT for east central Nebraska. LAT...LON 4121 9617 4124 9639 4152 9636 4150 9604 TIME...MOT...LOC 1909Z 192DEG 36KT 4129 9628 MEAD
Special weather statement, May 17, 2:17 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 217 PM CDT WED MAY 17 2017 NEZ051-066-171945- Saunders NE-Lancaster NE- 217 PM CDT WED MAY 17 2017 ...Significant Weather Advisory for NORTHEASTERN LANCASTER AND CENTRAL SAUNDERS COUNTIES UNTIL 245 PM CDT... At 217 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Wahoo, or 20 miles north of Lincoln, moving north at 25 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. A brief, weak tornado is also possible. Locations impacted include... Wahoo, Yutan, Mead, Ithaca and Colon. This includes the following highways... Highway 77 IN Nebraska between mile markers 85 and 104. Highway 92 IN Nebraska between mile markers 446 and 459. A tornado watch remains in effect until 700 PM CDT for southeastern and east central Nebraska. LAT...LON 4104 9650 4110 9669 4134 9663 4128 9638 TIME...MOT...LOC 1917Z 200DEG 20KT 4110 9658 MEAD
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:07 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 41 min |
| May 16, 7:21 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Sarpy | 24 min |
| May 16, 7:37 PM CDT | Special Weather Statement | OAX | Cass | 38 min |
| May 16, 7:42 PM CDT | Special Weather Statement | OAX | Jefferson | 33 min |
| May 16, 7:49 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 26 min |
| May 16, 8:07 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Lancaster, Saline | 23 min |
| May 16, 8:27 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saline, Seward | 33 min |
| May 16, 8:39 PM CDT | Special Weather Statement | OAX | Johnson | 51 min |
| May 16, 8:43 PM CDT | Areal Flood Advisory | OAX | Saunders | 6 hr |
| May 16, 8:52 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Johnson, Lancaster, Otoe | 38 min |
| May 16, 8:55 PM CDT | Special Weather Statement | OAX | Saunders | 35 min |
| May 16, 9:11 PM CDT | Areal Flood Advisory | OAX | Cass, Lancaster, Otoe | 6 hr |
| May 16, 9:13 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 47 min |
| May 16, 9:29 PM CDT | Areal Flood Advisory | OAX | Cass, Sarpy, Saunders | 3 hr |
| May 16, 9:32 PM CDT | Special Weather Statement | OAX | Nemaha, Pawnee, Richardson | 43 min |
| May 17, 1:58 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Saline, Seward | 32 min |
| May 17, 2:27 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saline, Saunders, Seward | 48 min |
| May 17, 3:09 AM CDT | Special Weather Statement | OAX | Cass | 36 min |
| May 17, 3:12 AM CDT | Special Weather Statement | OAX | Johnson | 33 min |
| May 17, 10:32 AM CDT | River Flood Warning | OAX | Otoe | 4 days |
| May 17, 10:32 AM CDT | River Flood Warning | OAX | Nemaha | 8 days |
| May 17, 10:32 AM CDT | River Flood Warning | OAX | Richardson | 8 days |
| May 17, 12:31 PM CDT | Special Weather Statement | OAX | Saline | 29 min |
| May 17, 12:48 PM CDT | Special Weather Statement | OAX | Jefferson, Saline | 42 min |
| May 17, 12:50 PM CDT | Special Weather Statement | OAX | Cuming | 25 min |
| May 17, 12:56 PM CDT | Special Weather Statement | OAX | Dodge | 34 min |
| May 17, 1:00 PM CDT | Special Weather Statement | OAX | Johnson, Pawnee | 45 min |
| May 17, 1:03 PM CDT | Special Weather Statement | OAX | Lancaster | 42 min |
| May 17, 1:15 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Otoe | 30 min |
| May 17, 1:28 PM CDT | Special Weather Statement | OAX | Saline | 32 min |
| May 17, 1:44 PM CDT | Special Weather Statement | OAX | Lancaster | 31 min |
| May 17, 2:08 PM CDT | Special Weather Statement | OAX | Otoe | 37 min |
| May 17, 2:10 PM CDT | Special Weather Statement | OAX | Douglas | 35 min |
| May 17, 2:17 PM CDT | Special Weather Statement | OAX | Saunders | 28 min |
| May 17, 2:21 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Washington | 24 min |
| May 17, 2:38 PM CDT | Special Weather Statement | OAX | Washington | 37 min |
| May 17, 2:45 PM CDT | Special Weather Statement | OAX | Dodge | 30 min |
| May 17, 2:51 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Dodge, Washington | 24 min |
| May 17, 3:14 PM CDT | Special Weather Statement | OAX | Burt | 31 min |
| May 17, 4:17 PM CDT | Special Weather Statement | OAX | Wayne | 28 min |
| May 17, 5:35 PM CDT | Special Weather Statement | OAX | Thurston | 25 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.